Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 51, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2009, 4:54 PM CDT for Audubon County, Cass County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2009, 4:54 PM CDT (21:54 UTC)
- Expired
- Jun 7, 2009, 5:43 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:38 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 7, 3:38 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT SUN JUN 7 2009 .SHORT TERM /TONIGHT/... QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT LOCATIONS AND SFC BASED VS ELEVATED. BIGGER PICTURE HAS JET AND ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK INTO THE ROCKIES. UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY DUE TO THESE FEATURES. 19Z TOP SOUNDING STILL REFLECTS EML AND FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX. 19Z RUC MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN EROSION...BUT GENERAL AREAS SEEM OK. THUS EXPECT INITIATION TO OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR BEST 1000-950MB THETA-E CONVERGENCE. INSTABILITY AND SHEAR /DEEP AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC. EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER NERN NE LIKELY A SIGN OF THINGS TO COME. STRONG LIFT AND MOISTURE CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF APPROACHING FORCING. AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED CATEGORICAL POPS. SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES WITH LLJ AHEAD OF TRIPLE POINT. VARIOUS HEAVY RAIN PARAMETERS ARE FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO HAVE INCLUDED HEAVY RAIN MENTION. .LONG TERM /MONDAY THROUGH SUNDAY/... THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE WEEKEND. && .AVIATION...07/18Z CONVECTION WILL BE PRIMARY CONCERN THIS PERIOD WITH MOST LIKELY PERIOD TONIGHT. A RATHER PROLONGED PERIOD OF THUNDERSTORMS MAY OCCUR ASSOCIATED WITH MO RIVER VALLEY FRONTAL SYSTEM AND OTHER WAVES OF LOW PRESSURE ALOFT MOVING OUT OF THE ROCKIES. DO NOT HAVE ANY CONFIDENCE IN TIMING AT THE MOMENT...SO HAVE STARTED WITH A RELATIVELY LONG MENTION OF VICINITY THUNDER WORDING. CLOUD WISE...EXPANSIVE AREA OF IFR/LIFR CIGS EXIST NORTH OF FRONTAL BOUNDARY AFFECT FOD/MCW AND NEARBY LOCATIONS. THESE SHOULD STAY IN PLACE WITH MVFR REDEVELOPING OVERNIGHT AS PRECIP POTENTIAL INCREASES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...SMALL LONG TERM...KINNEY
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT SUN JUN 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 323 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD ACRO 2 INCHES OF RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD THREAT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH THE OVERNIGHT HOURS.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 39 min |
| Jun 7, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| Jun 7, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 46 min |
| Jun 7, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| Jun 7, 6:11 PM CDT | Areal Flood Advisory | DMX | Adair, Dallas, Guthrie | 107 min |
| Jun 7, 6:21 PM CDT | Tornado Warning | DMX | Dallas | 24 min |
| Jun 7, 6:42 PM CDT | Tornado Warning | DMX | Polk | 33 min |
| Jun 7, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 45 min |
| Jun 7, 6:53 PM CDT | Areal Flood Advisory | DMX | Polk, Story | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.